Oklahoma, 2006

Damaging Winds in Oklahoma, August 16, 2006

August 16, 2006 · NWS OUN · 12 events in 5 counties and zones

12 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 9:05 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 16, 9:05 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1005 AM CDT WED AUG 16 2006

.UPDATE...
MADE ONLY MINOR CHANGES TO TODAYS FORECAST. WITH PROXIMITY OF
MOISTURE PLUME AS WELL AS BOTH A RESIDUAL SFC FRONT AND MINOR MID
LEVEL DISTURBANCES MOVING THROUGH HIGH PLAINS TOWARD CENTRAL PLAIN
STATES TODAY. PRECIP CHANCES STILL APPEAR VIABLE ACROSS NW
TWO-THIRDS OF AREA THIS AFTN. UNFORTUNATELY SE MAY GET LEFT OUT
AGAIN. OTHERWISE INCREASED CLOUD COVER ACROSS MUCH OF AREA TODAY AND
EVEN WITH THIS... WENT AHEAD AND RAISED TEMPS A LITTLE ACROSS NORTH
CENTRAL. UPDATES OUT SHORTLY.

30

-----------------------------------------------------------
446 AM CDT WED AUG 16 2006

.DISCUSSION...MAIN CHANGE THIS MORNING WAS TO INCREASE RAIN CHANCES
THIS AFTERNOON INTO THE EVENING. MID LEVELS HAVE DRIED
SOMEWHAT...AND LIFT WILL BE WEAKER THAN THE PAST TWO DAYS...SO
PRECIP WILL NOT BE AS WIDESPREAD AS IT HAS BEEN. THERE WILL STILL BE
A GOOD CHANCE FOR RAIN...HOWEVER...ESPECIALLY OVER NORTHERN
OKLAHOMA. EARLY THIS MORNING...A DIFFUSE STATIONARY FRONT SNAKED ITS
WAY FROM HOLDENVILLE TO DUNCAN TO HOLLIS. THE FRONT WILL LIFT TO
NEAR AND NORTH OF INTERSTATE 40 BY THE TIME OF PEAK HEATING WHEN
THUNDERSTORMS ARE MOST LIKELY TO FORM. WEAK CONVERGENCE ALONG THE
BOUNDARY AND EVAPOTRANSPIRATION FROM RECENT RAINS SHOULD BE ENOUGH
TO GENERATE NEW STORMS. WEAK LOW PRESSURE IN CENTRAL OKLAHOMA MAY
LEAD TO A LITTLE HIGHER COVERAGE OF STORMS...AND WITH MOVEMENT TO
THE NORTHEAST...HAVE PLACED THE HIGHEST POPS FROM STILLWATER TO
PONCA CITY.

MEANWHILE...A CYCLONIC SHEAR AXIS APPEARS TO BE A PERMANENT FEATURE
OVER WEST TEXAS INTO THE PANHANDLES. WITH SUBTROPICAL MOISTURE IN
PLACE OVER THAN REGION...AND ENHANCED MID LEVEL WINDS AHEAD OF THE
SHEAR AXIS...MORE STORMS SHOULD MOVE INTO FAR WESTERN OKLAHOMA THIS
EVENING. SUFFICIENT MID LEVEL MOISTURE EXISTS FOR A FEW STORMS TO
POP UP CLOSER TO INTERSTATE 44 FROM LAWTON TO WICHITA FALLS AS WELL.

SOUTH CENTRAL AND SOUTHEAST OKLAHOMA CONTINUE UNDER THE INFLUENCE OF
DRIER AIR AND HIGH PRESSURE CENTERED OVER EAST TEXAS...AND THESE
AREAS STAND THE LOWEST CHANCE FOR RAIN. THEY WILL ALSO BE THE
HOTTEST THIS AFTERNOON...WITH THE LEAST CLOUD COVER. THE HIGH
PRESSURE SYSTEM WILL BUILD NORTHWARD ON THURSDAY...AND THE FRONTAL
BOUNDARY WILL LIFT OUT OF THE AREA. TEMPERATURES WILL CONTINUE TO
WARM...BUT PERSISTENT FLOW OVER THE PANHANDLES WILL MAINTAIN A
CHANCE FOR STORMS IN FAR WESTERN OKLAHOMA AND PERHAPS WESTERN NORTH
TEXAS THROUGH THURSDAY NIGHT.

BETTER AGREEMENT IN THE EXTENDED TONIGHT...WITH ALL THE 00Z MODELS
ADVERTISING THE NEXT FRONT TO ARRIVE IN NORTHERN OKLAHOMA SATURDAY
MORNING. THIS FRONT DOES NOT HAVE QUITE THE PUSH BEHIND IT THAT THE
LAST ONE DID...AS THE UPPER LEVEL SUPPORT ENTERS A CONFLUENT FLOW
PATTERN OVER THE GREAT LAKES...AND WEAKENS. DRIER AIR OVER MUCH OF
OKLAHOMA AND THE EAST HALF OF TEXAS MAY TEND TO SCATTER THE PRECIP
ALONG THE FRONT...BUT THERE SHOULD BE AT LEAST A SMALL CHANCE FOR
RAIN AND SLIGHTLY COOLER WEATHER OVER THE WEEKEND. LATEST GUIDANCE
SUGGESTS THE FRONT COULD LINGER FOR SEVERAL DAYS...WHILE THE MAIN
BELT OF WESTERLIES REMAINS TO OUR NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  98  72 101  75 /  30  20  10  10
HOBART OK         97  71 100  74 /  30  30  10  10
WICHITA FALLS TX 100  75 104  75 /  20  10  10  10
GAGE OK           90  70  93  69 /  40  30  20  30
PONCA CITY OK     94  73 100  76 /  50  30  10  10
DURANT OK        103  76 104  77 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

BURKE/02
Hazardous weather outlook, Aug 16, 10:55 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT WED AUG 16 2006

OKZ004>048-050>052-TXZ083>090-171200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.

DISCUSSION...
A WEAK WARM FRONT ACROSS SOUTHERN OKLAHOMA LATE THIS MORNING IS
EXPECTED TO LIFT NORTHWARD THIS AFTERNOON AND EVENING. MEANWHILE...A
BROAD UPPER LEVEL TROUGH FROM WESTERN KANSAS INTO NEW MEXICO WILL
CONTINUE TO DRIFT SLOWLY NORTHEASTWARD. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP NEAR THE FRONTAL BOUNDARY AS IT LIFTS TOWARD
CENTRAL OKLAHOMA THIS AFTERNOON. WITH HOT TEMPERATURES AND MODERATE
INSTABILITY...A FEW THUNDERSTORMS COULD PRODUCE WIND GUSTS OF AROUND
60 MPH ALONG WITH TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. THE
THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WHICH DEVELOP OVER THE TEXAS AND OKLAHOMA PANHANDLES
THURSDAY MAY REACH FAR WESTERN SECTIONS OF OKLAHOMA AND WESTERN
NORTH TEXAS BEFORE DISSIPATING. OTHERWISE...DRY WEATHER IS EXPECTED
THROUGH FRIDAY AS HIGH PRESSURE BUILDS OVER THE AREA. THUNDERSTORM
CHANCES RETURN FRIDAY NIGHT THROUGH SUNDAY...MAINLY OVER CENTRAL AND
NORTHERN OKLAHOMA AS A WEAK COLD FRONT MOVES INTO THE AREA.

OTHER HAZARDOUS WEATHER...
AFTERNOON HEAT INDICES WILL CONTINUE TO RANGE BETWEEN 100 AND 105...
ESPECIALLY ACROSS CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS... THROUGHOUT THE REMAINDER OF THE WEEK. PEOPLE WITH OUTDOOR
ACTIVITIES SHOULD CONTINUE TO USE CAUTION.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

30

In the hours before

Special weather statement, Aug 16, 12:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
121 PM CDT WED AUG 16 2006

OKZ029-161845-
CLEVELAND OK-
121 PM CDT WED AUG 16 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF ETOWAH AT 121 PM
CDT...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CLEVELAND COUNTY...INCLUDING THE CITY OF NORMAN...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

30
Special weather statement, Aug 16, 12:28 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
128 PM CDT WED AUG 16 2006

TXZ088-089-161845-
ARCHER TX-BAYLOR TX-
128 PM CDT WED AUG 16 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND BAYLOR COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER WESTOVER AT 128 PM CDT...
MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ARCHER AND BAYLOR COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, Aug 16, 12:37 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
137 PM CDT WED AUG 16 2006

OKZ029-030-161900-
POTTAWATOMIE OK-CLEVELAND OK-
137 PM CDT WED AUG 16 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND AND POTTAWATOMIE
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM PINK TO 5 MILES SOUTH
OF ETOWAH AT 137 PM CDT...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CLEVELAND AND POTTAWATOMIE COUNTIES...INCLUDING THE CITY OF
NORMAN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawatomie

When
August 16, 12:45 PM CST
Where
Pottawatomie County, Pink
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.267, -97.117

Thunderstorm Wind, Cleveland

When
August 16, 12:45 PM CST
Where
Cleveland County, 6 mi S of Stella
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.233, -97.217

Thunderstorm Wind, Lincoln

When
August 16, 1:55 PM CST
Where
Lincoln County, Wellston
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.683, -97.067

Thunderstorm Wind, Lincoln

When
August 16, 2:00 PM CST
Where
Lincoln County, Wellston
Measured
56 kt (64 mph) estimated gust
Property damage
$200
Reported by
EMERGENCY MANAGER
Coordinates
35.683, -97.067

Tree limbs, 14 inches in diameter, were downed.

Thunderstorm Wind, Lincoln

When
August 16, 2:00 PM CST
Where
Lincoln County, 6 mi SSW of Wellston
Measured
56 kt (64 mph) estimated gust
Property damage
$750
Reported by
EMERGENCY MANAGER
Coordinates
35.600, -97.100

Trees were blown down on Highway 102 and Memorial Road.

Thunderstorm Wind, Lincoln

When
August 16, 2:10 PM CST
Where
Lincoln County, 3 mi W of Chandler
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
35.700, -96.933

Trees were downed on Highway 66.

Thunderstorm Wind, Tillman

When
August 16, 6:15 PM CST
Where
Tillman County, Davidson
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.233, -99.083

Thunderstorm Wind, Woods

When
August 16, 6:15 PM CST
Where
Woods County, 7 mi SSW of Alva
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.700, -98.717

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Tillman

When
August 16, 6:30 PM CST
Where
Tillman County, 4 mi S of Tipton
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.450, -99.133

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Tillman

When
August 16, 6:35 PM CST
Where
Tillman County, 4 mi S of Tipton
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.450, -99.133

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Tillman

When
August 16, 6:40 PM CST
Where
Tillman County, 4 mi S of Tipton
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.450, -99.133

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Tillman

When
August 16, 6:45 PM CST
Where
Tillman County, 4 mi S of Tipton
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.450, -99.133

Wind was measured by the Oklahoma mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530207, 5530208, 5530209, 5530210, 5530211, 5530212, 5530213, 5530214, 5530215, 5530216, 5530217, 5530266.